Objective: To explore the type and frequency of the unwanted effects following use of non-steroidal antiinflammatory
drugs (NSAIDs) and antibiotics in a gastroenterological out-patient setting.
Methods: We analyzed a gastroenterological database which includes 151 inflammatory bowel disease (IBD) patients
followed between January 2008 and December 2009. The key-words included NSAIDs and antibiotics.
Results: Of 19 cases treated with NSAIDs, 8 displayed convincing evidence linking them with the subsequent
development of IBD. Of 44 antibiotic mentions, 7 documents alluded to macrolide prescriptions, which were followed by
induction or relapse of IBD in 5; all of the newly diagnosed cases of IBD were endoscopically proven, and one ran a
fulminant course requiring emergency colectomy; 4 of 5 prescriptions of amoxycillin/clavulanic acid were accompanied
by toxicity (three hepatitides and one reactivated IBD). Overall, the frequency of unwanted effects was 36% for both
NSAIDs and antibiotics.
Conclusion: We suggest that NSAIDs and antibiotics (specifically of the macrolide structure) can induce gut and hepatic
damage, significantly enhancing co-morbidities in gastroenterologic out-patients, with break of cost-containment
guidelines. Therefore, caution is advisable in prescribing NSAIDs and antibiotics in this setting. Though retrospective and
possibly biased, the current data coincide with both bench work and epidemiological evidence.